Columbia University Medical Center
Ranked #1 in Psychiatry
U.S. News & World Report
Ranked #1 in Research Funding
National Institutes of Health
NewYork-Presbyterian Hospital The University Hospital of Columbia and Cornell

Ask the Experts

Question:

I am a young adult who suffers from depression and have been on cymbalta for more than two years. I feel happy, but I often have trouble articulating thoughts and words, and mid-sentence I'll freeze, and blank out.

Is this a side effect of my medication?
How can I exercise my mind and mouth to help prevent this situation?
Also, I drink a large quantity of diet soda daily. Is it eating away my brain?

Answered by: Jonathan W. Stewart

Most medications that have effects in the brain can affect thinking which sometimes takes the form of difficulty finding words or finding the wrong word.
Over time, some people adjust to this but the problem continues in others as long as they take the same dose of the medication. The most important thing to realize is that this is not a permanent effect on the brain, as this kind of problem when due to medication disappears when the dose is decreased or the medication is discontinued. So, narrowly looking at just the word finding problem, the thing to do is to stop the medication or at least lower the dose.

In some circumstances, however, it makes most sense to put up with the problem in exchange for the benefits the medication also brings, so whether or not you should try a lower dose or stop the medicine needs to be discussed with the prescribing physician before making any decision.